New Jersey, 2006

Damaging Wind in New Jersey, June 1, 2006

June 1, 2006 · NWS PHI · 1 event in 1 county or zone

A gust front arrived in Sussex, New Jersey ahead of the parent thunderstorm. As a result of the strong winds, trees and power lines were knocked down in the Sussex area during the afternoon of June 1st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A gust front arrived in Sussex, New Jersey ahead of the parent thunderstorm. As a result of the strong winds, trees and power lines were knocked down in the Sussex area during the afternoon of June 1st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 1, 11:10 AM EST, 3 hours 25 minutes earlier.

Area forecast discussion, Jun 1, 11:10 AM EST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1210 PM EDT THU JUN 1 2006

.2ND UPDATE...
WE ARE WARMING QUITE A BIT NOW, DESPITE THE CIRRUS, THEREFORE WE
WILL BE UPDATING TO BUMP UP TEMPERATURES ACROSS THE WHOLE AREA.
SOME INLAND AREAS WILL LIKELY PUSH THE 90 DEGREE MARK, OR SLIGHTLY
HIGHER.  THE REST OF THE FORECAST WAS LEFT AS IS.

ROBERTSON

&&

.PREV UPDATE...

.UPDATE...
MADE A FEW ADJUSTMENTS TO THE FORECAST FOR TODAY. WE TRIED TO TIME
THE PRECIP A LITTLE BETTER FOR THIS AFTERNOON, IN DOING SO, BEST
CHANCE LOOKS TO BE UP NORTH AND WEST BEGINNING MID TO LATE
AFTERNOON. WE HAVE A CHANCE ACROSS ALL THE LAND AREAS, HIGHEST UP
NORTH AND WEST WITH CONVECTION BUILDING TO OUR WEST, AND LOWEST
CHANCE SOUTH AND EAST WITH AFTERNOON HEATING AND SUFFICIENT LOW-
LEVEL MOISTURE MAY POP OFF AFTERNOON SHOWERS OR THUNDERSTORMS.
SPC HAS FAR NORTHERN COUNTIES IN A SLIGHT RISK FOR LATE THIS
AFTERNOON AND THIS EVENING, SO WE HAVE AN SPS OUT FOR SEVERE
WEATHER, WINDS AND HAIL, IN THIS AREA. ALL OTHER AREAS COULD HAVE
BRIEF HEAVY DOWN POURS AND GUSTY WINDS WITH ANY THUNDERSTORMS THAT
DO DEVELOP.

HAVE ALSO MADE A FEW CHANGES TEMPS, DEW POINTS, AS WELL AS SKIES.
WE BUMPED UP THE MAX TEMPS A COUPLE OF DEGREES, AND ADJUSTED
HOURLY TEMPS AS WELL. IN DOING SO, RHS AND HEAT INDEXS WERE ALSO
CHANGED.

ROBERTSON

&&

.PREV DISCUSSION...
 /ISSUED 400 AM EDT THU JUN 01 2006/

SHORT TERM /TODAY THROUGH FRIDAY NIGHT/...
A COLD FRONT IS SLOWING MOVING EASTWARD ACROSS THE OHIO VALLEY AND
WILL MOVE THROUGH OUR AREA ON FRIDAY.  AHEAD OF THIS FRONT, SHOWERS
AND THUNDERSTORMS HAVE DEVELOPED, MAINLY IN THE AFTERNOON AND
EVENING HOURS.  LATEST RADAR IMAGERY SHOWS THAT MOST OF THE EARLIER
SHOWERS AND STORMS ACROSS CENTRAL PA HAVE DISSIPATED, EVEN THOUGH
SOME STILL REMAIN IN WRN PA.  THESE SHOWERS AND STORMS WILL MOVE
EASTWARD TODAY AND MORE ARE EXPECTED TO DEVELOP.  WITH THAT SAID,
EXPECT PRECIP TO BEGIN FROM WEST TO EAST IN THE LATE AFTERNOON AND
EVENING HOURS.  THERE COULD BE A FEW ISOLATED TYPE SHOWERS/STORMS
SOONER, WITH A VORT MAX WHICH IS FCST TO MOVE INTO CNTRL PA BY
AFTERNOON.  AREAL COVERAGE OF PRECIP WILL INCREASE TONIGHT AND
FRIDAY AD FRONT REACHES THE AREA AND A SFC LOW DEVELOPS ALONG THE
FRONT.  THE EXACT LOCATION OF THE DEVELOPMENT OF THE LOW WILL
ULTIMATELY HELP DETERMINE THE AMOUNT OF PRECIP THE REGION RECEIVES.

ALL INDICATIONS ARE THAT THE FCST AREA WILL RECEIVE SOME DECENT (AND
BADLY NEEDED) RAIN FROM THIS EVENT.  1 TO 2 INCHES OF RAIN IS
POSSIBLE BY THE TIME THINGS WIND DOWN ON SATURDAY. PW VALUES ARE
GENERALLY BETWEEN 1.5 AND 1.75 INCHES. SINCE IT HAS BEEN QUITE DRY,
FFG VALUES ARE CORRESPONDINGLY HIGH.  MOST LOCATIONS HAVE 1 HOUR FFG
VALUES AOA 3 INCHES WITH 6 HOURLY VALUES BETWEEN 4 AND 5 INCHES IN
MANY LOCATIONS.  WHILE THERE COULD CERTAINLY BE SOME MINOR FLOODING
WITH ANY HEAVY RAIN OR THUNDERSTORMS, ESPECIALLY IN THE FLOOD PRONE
AREAS, AND ALONG THE FLASHIER STREAMS, THE VERY HIGH FFG VALUES AND
THE DRY ANTECEDENT CONDITIONS WOULD SEEMINGLY PRECLUDE ANY
WIDESPREAD PROBLEMS ATTM.

THE SECOND CONCERN IS THE POTENTIAL FOR SEVERE WX ON FRIDAY.  SPC
HAS PLACED MOST OF THE REGION FROM ABOUT TRENTON SOUTHWARD IN A
SLIGHT RISK FOR FRIDAY.  CERTAINLY, AS THE FRONT APPROACHES AND
MOVES BY, THERE WILL BE DECENT INSTABILITY.  DEWPOINTS ARE STILL
FCST TO BE IN THE 60S, SO THERE IS MOISTURE AVAILABLE.  HOWEVER,
MODEL CAPES ARE NOT THAT IMPRESSIVE (GENERALLY BELOW 1000) DURING
THE AFTERNOON AND EVENING, LI VALUES STRUGGLE TO REACH -2.  ONE
OTHER KEY FACTOR IS CLOUD COVER.  BOTH THE NAM AND GFS HAVE
GENERALLY 80-90% OR GREATER RH VALUES FROM THE SFC TO H7 BEGINNING
AT 12Z FRIDAY MORNING.  AS HAS BEEN EVIDENT IN THE LAST FEW SEVERE
WX EPISODES OF THE PAST FEW WEEKS, CLOUD COVER HAS PLAYED A VITAL
ROLE IN INITIATION (OR LACK THEREOF).  SOME KIND OF LINEAR OR
SEMI-LINEAR CONVECTION SEEMS TO BE THE MOST PROBABLE, ALONG OR AHEAD
OF THE FRONT.  THE LATEST FCST SOUNDINGS INDICATE SOME SPEED SHEAR
AND VERY LITTLE (IF ANY) DIRECTIONAL SHEAR ON FRIDAY.  WILL HAVE TO
WATCH THE SITUATION CLOSELY AND EXAMINE FURTHER MODEL DATA FOR ANY
ADDITIONAL CLUES ON THE SEVERE WX POTENTIAL ON FRIDAY.

TEMPERATURE-WISE, WILL HAVE ONE MORE WARM DAY TODAY, AS TEMPS MAKE
IT INTO THE MID 80S, THEN MORE NORMAL TEMPS ARE EXPECTED WITH
CLOUDS, PRECIP AND FROPA.

LONG TERM /SATURDAY THROUGH WEDNESDAY/...
MOST OF THE MODEL GUIDANCE HAS THE PRECIP COMING TO AN END ON
SATURDAY MORNING OR EARLY AFTERNOON.  UPPER TROF THEN REMAINS OVER
THE REGION INTO NEXT WEEK.  MAIN UPR LOW IS FCST TO BE OVER THE SERN
STATES AND MOST OF THE POP UP THUNDERSTORMS REMAIN S OF THE REGION
DURING THIS TIME.  BY MIDWEEK, THE LOW IS FCST TO MOVE NEWD AND AWAY
FROM THE CONUS.  HOWEVER, IT MAY BE CLOSE ENOUGH AS IT DEPARTS TO
BRING SOME ADDITIONAL PRECIP TO THE REGION WEDNESDAY OR THURSDAY.
HOWEVER, MOST OF THE EXTENDED LOOKS DRY ATTM.  AS THE LOW KICKS OUT,
TEMPS WILL WARM TO ABOVE SEASONAL LEVELS AGAIN, BUT NOTHING LIKE THE
HEAT OF THIS WEEK LOOKS TO BE IN STORE.  BASED ON LATEST GUIDANCE,
WILL NOT MAKE ANY MAJOR CHANGES TO THE EXTENDED FCST.

AVIATION...
AT 3:30 AM, THE OCEAN STRATUS AND FOG REMAINED OVER KACY, WHILE OUR
OTHER SEVEN TAFS SITES WERE VFR.  THE LOW CLOUDS AND FOG HAVE NOT
BEEN MAKING MUCH PROGRESS INLAND OVER OUR REGION.  AS A RESULT,
WEVE SIMPLY HINTED AT THE OCEAN STRATUS BRUSHING BY KMIV AND KTTN
AND WE DID NOT MENTION IT IN ANY OF THE OTHER TAFS.

WITH THE JUNE SUN, THE MARINE LAYER SHOULD DISSIPATE OVER LAND BY
MID MORNING, SO WEVE RETURNED KACY TO VFR CONDITIONS BY 10:00 AM.

THE CHANCE FOR PRECIP WILL GRADUALLY INCREASE FROM THE WEST TODAY.
IT APPEARS AS THOUGH THE MOST LIKELY TIME FOR PRECIP IN THE KPHL AND
KACY AREAS WILL BE THIS EVENING, WHILE IT SHOULD ARRIVE AT KRDG AND
KABE A LITTLE SOONER.

MARINE...
WELL CONTINUE TO SEE LOW CLOUDS AND FOG OVER OUR MARINE AREA
TODAY.  AT 3:30 AM, THE LOW CLOUDS AND FOG WERE FAIRLY SOLID FROM
THE LATITUDE OF ATLANTIC CITY NORTHWARD.  FOR AREAS TO THE SOUTH AND
FOR DELAWARE BAY THE LOW CLOUDS AND FOG WERE MORE SCATTERED TO
ISOLATED IN NATURE.  WHILE THE MARINE LAYER SHOULD NOT BUILD BACK TO
THE SOUTH, IT MAY HAVE A DIFFICULT TIME RETREATING TO THE NORTH
UNTIL THE SYSTEM APPROACHING FROM THE WEST GETS CLOSER DURING
TONIGHT AND FRIDAY.

AS FAR AS WIND SPEEDS AND SEAS ARE CONCERNED, CONDITIONS SHOULD
REMAIN BELOW SMALL CRAFT ADVISORY CRITERIA THROUGH THE FORECAST
PERIOD, EVEN WITH THE PASSAGE OF THE FRONT ON SATURDAY.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.
&&

SHORT TERM/LONG TERM...NIERENBERG
AVIATION/MARINE...IOVINO
Hazardous weather outlook, Jun 1, 11:05 AM EST, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1205 PM EDT THU JUN 1 2006

ANZ430-431-450>455-DEZ001>004-MDZ008-012-015-019-020-NJZ013-014-
016>027-PAZ060-067-068-070-071-021115-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-WESTERN MONMOUTH-EASTERN MONMOUTH-
SALEM-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-
ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
COASTAL OCEAN-SOUTHEASTERN BURLINGTON-BERKS-CHESTER-MONTGOMERY-
DELAWARE-PHILADELPHIA-
1205 PM EDT THU JUN 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND
NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON AND EARLY
TONIGHT. SOME OF THESE THUNDERSTORMS COULD HAVE STRONG GUSTY WINDS
AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON FRIDAY,
IN THE AREA GENERALLY SOUTH OF TRENTON, NEW JERSEY. A SLOW MOVING
COLD FRONT WILL MOVE ACROSS THE REGION ON FRIDAY. SHOWERS AND
THUNDERSTORMS WILL DEVELOP ALONG AND IN ADVANCE OF THE FRONT. SOME
OF THE THUNDERSTORMS COULD BECOME SEVERE, ESPECIALLY FRIDAY
AFTERNOON AND EVENING. AT THIS TIME, STRONG WINDS APPEAR TO BE THE
MAIN THREAT. HOWEVER, SEVERAL FACTORS, INCLUDING DAYTIME CLOUD
COVER COULD END UP INHIBITING THUNDERSTORM POTENTIAL. THE
SITUATION WILL CONTINUE TO BE MONITORED.

ALSO, HEAVY RAIN FROM ANY THUNDERSTORMS COULD CAUSE
SOME LOCALIZED FLOODING, BUT ANY FLOODING IS NOT EXPECTED TO BE
WIDESPREAD AT THIS TIME. HOWEVER, SEVERAL FACTORS, INCLUDING
DAYTIME CLOUD COVER COULD END UP INHIBITING THUNDERSTORM
POTENTIAL. THE SITUATION WILL CONTINUE TO BE MONITORED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND POSSIBLY
AGAIN FRIDAY AFTERNOON OR EVENING.

NJZ001-007>010-012-015-PAZ054-055-061-062-069-021115-
SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-MERCER-CARBON-
MONROE-LEHIGH-NORTHAMPTON-BUCKS-
1205 PM EDT THU JUN 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND
NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING.
SPC HAS PLACE PARTS OF NORTHEAST PENNSYLVANIA AND NORTHERN NEW
JERSEY UNDER A SLIGHT RISK FOR SEVERE THUNDERSTORMS. ALSO,
TORRENTIAL DOWNPOURS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON FRIDAY,
IN THE AREA GENERALLY SOUTH OF TRENTON, NEW JERSEY. A SLOW MOVING
COLD FRONT WILL MOVE ACROSS THE REGION ON FRIDAY. SHOWERS AND
THUNDERSTORMS WILL DEVELOP ALONG AND IN ADVANCE OF THE FRONT. SOME
OF THE THUNDERSTORMS COULD BECOME SEVERE, ESPECIALLY FRIDAY
AFTERNOON AND EVENING. AT THIS TIME, STRONG WINDS APPEAR TO BE THE
MAIN THREAT. HOWEVER, SEVERAL FACTORS, INCLUDING DAYTIME CLOUD
COVER COULD END UP INHIBITING THUNDERSTORM POTENTIAL. THE
SITUATION WILL CONTINUE TO BE MONITORED.

ALSO, HEAVY RAIN FROM ANY THUNDERSTORMS COULD CAUSE
SOME LOCALIZED FLOODING, BUT ANY FLOODING IS NOT EXPECTED TO BE
WIDESPREAD AT THIS TIME. HOWEVER, SEVERAL FACTORS, INCLUDING
DAYTIME CLOUD COVER COULD END UP INHIBITING THUNDERSTORM
POTENTIAL. THE SITUATION WILL CONTINUE TO BE MONITORED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND POSSIBLY
AGAIN FRIDAY AFTERNOON OR EVENING.

STAUBER

In the hours before

Special weather statement, Jun 1, 9:38 AM EST, 4 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1038 AM EDT THU JUN 1 2006

NJZ001-007-008-PAZ054-055-061-062-020000-
SUSSEX-WARREN-MORRIS-CARBON-MONROE-LEHIGH-NORTHAMPTON-
INCLUDING THE CITIES OF...NEWTON...WASHINGTON...MORRISTOWN...
JIM THORPE...STROUDSBURG...ALLENTOWN...BETHLEHEM...EASTON
1038 AM EDT THU JUN 1 2006

...POTENTIAL FOR TORRENTIAL DOWNPOURS AND ALSO FOR A FEW
THUNDERSTORMS TO BECOME SEVERE THIS AFTERNOON AND EVENING...

SHOWERS AND THUNDERSTORMS OVER CENTRAL PENNSYLVANIA THIS MORNING
WILL SPREAD ACROSS THE AREA THIS AFTERNOON AND EVENING.

SINCE THERE WILL BE A WARM, HUMID AND UNSTABLE AIRMASS IN PLACE OVER
THE REGION AS THE THUNDERSTORMS MOVE IN, SOME OF THESE THUNDERSTORMS
COULD BECOME SEVERE. THE STORM PREDICTION CENTER HAS PLACED THE
POCONOS AND NORTHERN NEW JERSEY INTO A SLIGHT RISK FOR SEVERE
THUNDERSTORMS.

ANY THUNDERSTORMS THAT FORM COULD CONTAIN DAMAGING WIND GUSTS,
HAIL, TORRENTIAL DOWNPOURS AND FREQUENT CLOUD TO GROUND LIGHTNING.

IF THREATENING CONDITIONS APPROACH, TAKE THE NECESSARY MEASURES TO
REMAIN SAFE.

DEZ001-MDZ008-NJZ009-010-012-013-015>019-PAZ060-067>071-020000-
NEW CASTLE-CECIL-HUNTERDON-SOMERSET-MIDDLESEX-WESTERN MONMOUTH-
MERCER-SALEM-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-BERKS-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
INCLUDING THE CITIES OF...WILMINGTON...ELKTON...FLEMINGTON...
SOMERVILLE...NEW BRUNSWICK...FREEHOLD...TRENTON...PENNSVILLE...
GLASSBORO...CAMDEN...CHERRY HILL...MOORESTOWN...MOUNT HOLLY...
READING...WEST CHESTER...NORRISTOWN...DOYLESTOWN...MEDIA
1038 AM EDT THU JUN 1 2006

...POTENTIAL FOR STRONG GUSTY WINDS AND HEAVY RAIN WITH ANY
THUNDERSTORMS THIS AFTERNOON AND EVENING...

SHOWERS AND THUNDERSTORMS OVER WESTERN PENNSYLVANIA THIS MORNING
WILL SPREAD EAST AND COULD REACH THE AREA LATE THIS AFTERNOON AND
EVENING.

SINCE THERE WILL BE A VERY WARM AND HUMID AIRMASS IN PLACE
AS THE THUNDERSTORMS MOVE IN, SOME OF THESE THUNDERSTORMS COULD
CONTAIN STRONG GUSTY WINDS AND HEAVY RAINS AS WELL AS FREQUENT
CLOUD TO GROUND LIGHTNING.

IF THREATENING CONDITIONS APPROACH, TAKE THE NECESSARY MEASURES TO
REMAIN SAFE.

STAUBER

The radar

The Philadelphia radar (KDIX), 140 km away, was scanning. The volume nearest the first event began at 19:34 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sussex

When
June 1, 2:35 PM EST
Where
Sussex County, Sussex
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
41.200, -74.617

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2006Every state in 2006This day in weather historyWarnings in New Jersey, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5519067.